Article Text

Latanoprost and cystoid macular oedema in a pseudophake
  1. D R A WARDROP,
  2. P K WISHART
  1. Glaucoma Clinic, St Paul’s Eye Unit, 8Z Link Corridor, Royal Liverpool University Hospital, Daulby Street, Liverpool L7 8XP
  1. Dr Wardrop.

Statistics from Altmetric.com

Editor,—Latanoprost (0.005%) is a prostaglandin F-2α analogue licensed for primary open angle glaucoma. We describe the occurrence of cystoid macular oedema in a pseudophakic patient following its use.

case report

A 50 year old pseudophakic myope (−4.50 D) was prescribed latanoprost once daily, because of raised intraocular pressure despite treatment with twice daily betaxolol (1/2%) drops. The right eye was blind from retinal detachment and the left eye had undergone three retinal detachment repairs including one vitrectomy. He had required betaxolol twice daily in the left eye to control the intraocular pressure since then. In January 1994, a left phacoemulsification cataract extraction with posterior lens implant restored the left visual acuity to 6/6.

In March 1997, latanoprost was prescribed to control the rising intraocular pressure, 7 weeks after which the vision dropped to 6/9, the patient describing a central scotoma.

Cystoid macular oedema was evident on examination with a left disc haemorrhage and a superonasal, peripapillary subretinal haemorrhage without evidence of other vascular abnormalities (Fig 1). Fundus fluorescein angiography (FFA) showed a petaloid appearance typical of cystoid macular oedema (Fig 2). The latanoprost was stopped, and within 2 weeks the symptoms of visual blurring and the cystoid macular oedema had improved. The patient continued on betaxolol to the left eye but inadequate intraocular pressure control made further filtering surgery necessary.

Figure 1

Left fundus photograph shows superonasal peripapillary haemorrhage and cystoid macular oedema.

Figure 2

Left fundus fluorescein angiogram shows cystoid macular oedema.

comment

This eye had undergone retinal detachment repairs including scleral buckling, cryotherapy, vitrectomy, and then phacoemulsification and lens implantation. There was a 3 year gap before latanoprost was prescribed. These procedures may each be associated with cystoid macular oedema1 2 and selective use of pars plana vitrectomy used in its treatment,3 but all procedures occurred over 2 years previously with 6/6 vision in the intervening period. While we cannot exclude pre-existing subclinical, angiographically positive cystoid macular oedema,4 the timing of onset and relief of clinical symptoms and signs with latanoprost administration was striking.

Hoyng et al5 administered latanoprost (0.006%) twice daily for a month to uncomplicated pseudophakic patients and fluorescein angiography showed no retinal leak. Six aphakic cynomolgous monkeys given seven times the usual daily dose for 6 months failed to develop cystoid macular oedema.5 However, intravitreal injections of PGF-2α to pigmented rabbits showed a small but statistically significant leak by vitreous fluorophotometry.6 Animal work needs to be interpreted circumspectly, particularly regarding the rabbit which shows an atypical response to inflammation.7 These experimental results suggest that aphakic or pseudophakic primates do not normally develop cystoid macular oedema in response to prostaglandins.

Miyake and colleagues’ work on rabbits and baboons confirmed that aphakia and pseudophakia may be associated with impaired removal of prostaglandins by the ciliary processes (Bito’s pump), with resulting accumulation in the eye, since prostaglandins are not broken down intraocularly.8 9 Possibly Bito’s pump was impaired in our patient, further raising prostaglandin levels and increasing the concentration gradient.

This patient had already had a peripheral anterior vitrectomy during the second left retinal detachment repair, and in such a case it probably would facilitate diffusion of prostaglandins posteriorly.

Furthermore, there were extensive and repeated vitreoretinal procedures performed before administration of the medication and this was a complex case of posterior chamber pseudophakia. This case confirms the importance of continued vigilance during the post-marketing phase of medications. This medication is currently not advised for cases of aphakia and anterior chamber pseudophakia.

However, we cannot infer that straightforward cases of pseudophakia should be denied another medical option in the ophthalmologist’s armamentarium simply on the basis of one case.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.